Patient Comments: Erythema Nodosum - Experience

Please describe your experience with erythema nodosum.

Comment from: 35-44 Female (Patient) Published: January 05

I've got it again! It's been 15 years since I had erythema nodosum (EN); last time it was a couple of lumps by my knee. The diagnosis was confirmed by biopsy and the knots went away quickly after a course of potassium iodide. (My mom used to get the same knots on her leg when she was pregnant or under severe stress. One year she was off work for five months because of EN. She says it's one of the immune system disorders.) This time I've got several bumps near my ankle and there's a bit of swelling. Guess I'd better head out to the doctor before it gets worse.

Was this comment helpful?Yes
Comment from: kk, 19-24 Female (Patient) Published: December 12

I am 19 years old, and I have just been diagnosed with Erythema Nodosum. I have huge red knots on both my legs that are very, very painful. At first, my doctor didn't know what it was so he sent me to a dermatologist. He has only put me on antibiotics and a cream that's supposed to help with the tenderness, but it doesn't really help. I don't know what else to do about it. It's very painful to try to get up after sitting or lying down for a while.

Was this comment helpful?Yes
Comment from: sarah246, 19-24 Female (Patient) Published: December 12

I am 20. I was diagnosed with erythema nodosum in August (four months ago). I have had 10 blood tests, a chest X-ray, a cortisone steroid injection, and a leg scan to see if I had a blood clot. Now I am on oral steroids as nothing has working! My feet are so swollen that I can't wear socks or shoes. I have been wearing sandals and at the end of the day there is an indent from my shoe strap, as my foot is so swollen. I have had 10 days off work as I couldn't bear walking. I also went and saw my aunt's doctor, and he has given me some natural medicines. I'll see how that goes, and then I am seeing a specialist in January.

Was this comment helpful?Yes
Comment from: Allyson, 35-44 Female (Patient) Published: December 12

About eight months after I started taking the pill, I noticed the first knot on my leg. I am a bit clumsy, so I thought it was a bruise. Over the next two months, a few others appeared. I spoke with my OB/GYN and she didn't think it was related to the pill. Sometimes the knots were just bumps, and sometimes they were red and feverish. I work in a hospital lab, and finally one of our pathologists looked at the knots. He immediately told me it was erythema nodosum, a rare side effect of the pill. I got off the pill, and the knots faded. I did have an indentation in my leg where one of the knots was. It lasted more than a year, but it finally went away.

Was this comment helpful?Yes
Comment from: Plumface, 25-34 Female (Patient) Published: December 12

I was diagnosed with EN in early 2001 due to the birth control shot Depo Provera. Birth control pills have been my only trigger until pregnancy. I have had four outbreaks to date. The initial outbreak was in 2001, again when I attempted to take birth control in 2003, another when I was pregnant with my first child in 2006, and now that I am pregnant with my second child in December of 2008. My lumps have stayed below my knees and have not been too painful. I am six months pregnant and worry about the treatments that are out there for me.

Was this comment helpful?Yes
Comment from: Daly, 25-34 Female (Patient) Published: December 04

I had a bad case of erythema nodosum in August of 2007, which lasted about six weeks. I couldn't walk or stand, and the rash affected my feet, legs, and arms.

Was this comment helpful?Yes
Comment from: Kerri, 25-34 Female (Patient) Published: November 14

I am 25 years old and had been on the pill for over a year. I had never experienced an outbreak before, but a bruise suddenly came up and quickly turned into a painful, very large knot. At first I was misdiagnosed with an infection and was given lots of antibiotics. After going to the ER for breathing complications from all the medicine, the doctor looked up my symptoms and told me to get off the pill. Turns out it is somewhat genetic because my mother had the same thing many years earlier, only not as severe. Now I have a dark colored dent on my leg, where the knot used to be.

Was this comment helpful?Yes
Comment from: inpain, 25-34 Female (Patient) Published: November 07

I found out that I had Erythema Nodosum when I was in the forth grade. I am now 29 years old, and I deal with a new break out about every month. I might go a couple months in between, but I rarely get a long break from the painful knots. I very rarely get lucky and only have one or two knots pop up. Most of the time my whole leg is covered (or both legs). I am dealing with a break out that covers from below my knee to above my ankle right now. It used to be worse, to the point that I could barely walk and had to set out of gym class. My teachers thought that I was being abused at home. I wish I know what caused it, or if I could possibly be suffering from one of the related illnesses with out knowing. Unfortunately, my rural community still doesn't know much about the disorder and I can't find a doctor that thinks it's worth looking into. Right now I can't even bare to let my daughter sit on my lap in fear that she will touch my leg.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.